Print This Page

Clindamycin Led to Intestinal Infection

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. A dentist prescribed clindamycin for my tooth infection and swelling. It did clear the infection, but one week after completing the clindamycin I developed awful diarrhea.

The pharmacy warning sheet I received with the prescription mentioned this serious side effect as a possibility. A culture confirmed I have a C. diff infection and I was put on metronidazole.

The diarrhea got a little better, but six days after completing the treatment the C. diff was back again full force. I have been on another 14 days of metronidazole trying to get rid of this problem.

If this antibiotic doesn't cure the infection, my doctor says there is only one other antibiotic to try.

Needless to say, I won't accept any more clindamycin prescriptions.

A. Clindamycin disrupts the balance of bacteria in the digestive tract and it can create conditions that allow Clostridium difficile (C. diff) to flourish. This infection can be very hard to treat.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (57 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

Clindamycin is one of the big offenders for causing c-diff. Other antibiotics can cause it as well. I took Avelox last year for a salivary gland infection and a few weeks later came down with c-diff. It is hard to treat, and although my case "only" lasted about 4 months, some other people suffer for more months or years. It surely was a waste of my time.
I was terrified this year when I had to take a short course of Clindamycin after surgery, but several weeks before surgery I started taking probiotics, namely saccharomyces boulardii and I continued for several weeks after surgery. This probiotic is specifically mentioned as being good for people with c-diff to build up the good gut bacteria. When I hear of people demanding antibiotics for this or that malady, I can only shake my head. It's just not worth the risk, unless you REALLY need it.

I was also prescribed clindamycin following a dental implant to prevent infection. The pharmacist warned me about the possible side effects and upon further questioning suggested that I eat lots of yogurt with active probiotic cultures or take a supplement found in the vitamin section. I took a supplement beginning on day 5 of 10 then continued a few days after the 10 day antibiotic course. I did avoid the diarrhea and possible yeast infection. Thank you for highlighting the possibility of c-diff which I also avoided. It was worth the $10.

I must take clindamycin any time I have dental work done because I have a few implants. I only take four capsules of the clindamycin an hour before a procedure. I have never had a problem with it. Maybe because I don't take that much. But I also eat Activia all of the time. Maybe that helps.

I, too, had a c.diff. infection after taking clindamycin for a recurring dental abcess. I was able to qualify for a clinical trial using an oral investigation RX vs oral vancomycin. It was blinded so I don't know which arm of the study I was on, but I improved in about 3 days and was symptom- free and culture negative when I finished taking the study Rx.

Metronidazole is a cheap Rx, but hard to tolerate for many people. Vancomycin orally will work, but a 10 day course cost $800 and my insurance would not pay for it. If Vanc p.o. is ones only option, search for a compounding pharmacist who can compound it from the vancomycin powder used in vancomycin IV. It is cheaper and the same drug, although in liquid form and soooooo bitter!

I now take sacchromyces boulardii whenever I have signs of diarrhea. Some people carry this bacteria as part of the bowel flora.

Hi!
Have had 3 knee joint replacements-one had to have a repeat command performance-thus I was given clydomycin to always take for dental procedures, etc. It worked until this Spring-had serious case of hives & the itches; so now I've had to be given another antibiotic which really makes me feel crummy-nauseated & just don't feel good. I always take acidophilus now & that has helped keep me from getting yeast infections. These antibiotics are great things & life savers, but some of us have real allergies to them & it causes all kinds of problems.

I had the same problem after a tooth infection / medications. I started taking probiotics (Nutri Health's "Flora Source," and later Jarrow Formula). Probiotics kick-in faster, but for long term maintenance I eat yogurt and as needed raw coconut which seems to help with the diarrhea about 1/4 cup. Cookies made with coconut seem to work, but again as needed. Probiotics may cost money, but so do countless trips to the doctor / hospital!!!! >>>Alison

I haven't taken an antibiotic for at least 25 years. I DO have some dental problems, though; in the last 10 years I've had not 1 but 2 "abscesses" deep inside my gum, marked by a swollen, tender, raised area of the gum and occasional painful throbbing. In each case there was a little "hole" nearby where bits of infection seeped out. This saved me from debilitating pain but did put toxic bacteria right into my mouth -- a very unhealthy situation.

As I've never had dental or medical insurance, I always have to treat myself. In this case it was easy: I just increased my normal 100 mg of Coenzyme Q-10 to 300 mg a day, and voila! the infection immediately began to subside & gradually disappeared in both cases. I've recommended this to friends and they got the same results & were delighted. I'm sure this wouldn't work for all infections, but I've found Co-Q-10 is especially effective for anything in the mouth.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.